Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 22, NWS Morristown, TN

February 29, 2012Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 6:52 PM EST for Russell County, Wise County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 6:52 PM EST (23:52 UTC)
Expired
Feb 29, 2012, 7:30 PM EST
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 109 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 7:15 PM ESTTSTM WND DMGCoeburn, VATREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 12:31 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS54 KMRX 292352
SVRMRX
VAC167-195-010030-
/O.NEW.KMRX.SV.W.0022.120229T2352Z-120301T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN KNOXVILLE-TRI CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  EAST CENTRAL WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 PM EST

* AT 647 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR COEBURN...MOVING
  EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
  PAUL AND CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3697 8235 3700 8230 3700 8226 3686 8226
      3686 8240 3689 8241 3688 8257 3697 8259
      3702 8243
TIME...MOT...LOC 2353Z 261DEG 49KT 3694 8243

$$
1 follow-up statement
191 
WWUS54 KMRX 010015
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EST WED FEB 29 2012

VAC195-010025-
/O.CAN.KMRX.SV.W.0022.000000T0000Z-120301T0030Z/
WISE VA-
715 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WISE COUNTY IS
CANCELLED...

THE STORM HAS MOVED OUT OF WISE COUNTY AND NO LONGER POSES A THREAT 
OF PRODUCING SEVERE WEATHER.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3690 8227 3686 8226 3686 8240 3688 8241
      3691 8230 3696 8231 3698 8232 3700 8230
      3700 8226
TIME...MOT...LOC 0015Z 261DEG 49KT 3698 8206

$$

VAC167-010030-
/O.CON.KMRX.SV.W.0022.000000T0000Z-120301T0030Z/
RUSSELL VA-
715 PM EST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR WEST CENTRAL RUSSELL COUNTY...

AT 711 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THIS STORM WAS LOCATED OVER NORTHERN RUSSELL 
COUNTY...MOVING EAST AT 55 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3690 8227 3686 8226 3686 8240 3688 8241
      3691 8230 3696 8231 3698 8232 3700 8230
      3700 8226
TIME...MOT...LOC 0015Z 261DEG 49KT 3698 8206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 6:47 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 29, 6:47 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EST WED FEB 29 2012

.AVIATION...A COLD FRONT TRACKING THROUGH THE AREA BRINGING MVFR
CONDITIONS AND THUNDERSTORMS ALONG WITH GUSTY SOUTHWEST WIND EARLY
IN THE TAF PERIOD. MAY SEE BELOW MVFR WITH THE HEAVIER STORMS...BUT
WILL KEEP IT MVFR. IMPROVING CONDITIONS SHOULD RETURN BY 14-15Z.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Local storm report, Feb 29, 5:30 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SUNBRIGHT               36.24N 84.67W
02/29/2012  E0.25 INCH       MORGAN             TN   911 CALL CENTER

            PEA SIZED HAIL...REPORTED BY DISPATCH.

&&
Special weather statement, Feb 29, 6:15 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EST WED FEB 29 2012

TNZ012-013-035>037-069-010000-
615 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
ANDERSON...MORGAN...UNION...CAMPBELL...SCOTT AND KNOX COUNTIES UNTIL
700 PM EST...

AT 610 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARTBURG...MOVING EAST AT 60 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
ANDERSON...MORGAN...UNION...CAMPBELL...SCOTT AND KNOX COUNTIES
THROUGH 700 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
WARTBURG...SLICK ROCK...PETROS...SMOKEY JUNCTION...NORMA...
ROSEDALE...JACKSBORO...CLINTON...CARYVILLE...LAKE CITY...DISNEY...
POWELL...NORRIS...LA FOLLETTE AND PAULETTE.
Special weather statement, Feb 29, 6:37 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EST WED FEB 29 2012

VAZ002-005-006-010030-
637 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SCOTT...CITY OF NORTON...RUSSELL AND WISE COUNTIES UNTIL 730 PM
EST...

AT 634 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER APPALACHIA...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SCOTT...
CITY OF NORTON...RUSSELL AND WISE COUNTIES THROUGH 730 PM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE PARDEE...APPALACHIA...
NORTON...WISE...COEBURN...ST. PAUL AND CASTLEWOOD.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 5:48 PM ESTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton42 min
Feb 29, 6:00 PM ESTTornado WarningMRXRussell, Scott, Wise, City of Norton30 min
Feb 29, 6:29 PM ESTTornado WarningMRXRussell, Washington31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.